Minnesota, 2018

Hail in Minnesota, April 13, 2018

April 13, 2018 · NWS FSD · 1 event in 1 county or zone

As intense low pressure developing across the central High Plains, additional thunderstorms developed on the warm side of the system across southwest Minnesota. Isolated strong to severe storms occurred featuring large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As intense low pressure developing across the central High Plains, additional thunderstorms developed on the warm side of the system across southwest Minnesota. Isolated strong to severe storms occurred featuring large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 13, 4:50 PM CST, 35 minutes earlier.

Area forecast discussion, Apr 13, 4:50 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
550 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday)
Issued at 316 PM CDT Fri Apr 13 2018

...Significant Late Season Blizzard Expected Into Saturday...

Dynamic system wrapping up and producing widespread precipitation.
Scattered thunderstorms developed on the mid level front, around
750mb, and with enough instability a few severe thunderstorms
occurred. For the most part the instability on this front will
weaken through the evening. However, closer to the 850mb front,
additional scattered thunderstorm development will be likely this
evening in northwest Iowa and a few could produce severe hail,
possibly as large as half dollars. This cluster of thunderstorms
will then likely lift north and merge to produce a band of heavy
snow near Interstate 90 around midnight.

Farther northwest, to the west of the mid level front, the
atmosphere has cooled enough to support heavy snow. Huron to
Chamberlain to Gregory has seen heavy snow for a few hours today and
this cold air will gradually settle southeast through the evening.
The models are still indicating a small warm layer aloft from about
Interstate 90 east where sleet might end up being a bigger threat
than freezing rain. This window of warm air aloft should be fairly
short lived, about 3 hours, so the main problem with this system
will be snow and wind. Gusts already around 50 mph this afternoon in
central SD with I90 closed west of Mitchell. These poor conditions
will translate east and by midnight all of eastern SD should be in
moderate to heavy snow with wind gusts of 40 to 50 mph.

With the main upper level low and dynamics now fully entrenched over
the central plains, the well advertised blizzard will begin/continue
to roar across much of our CWA, except for maybe NW Iowa, by around
midnight. Surface low will continue to wobble eastward out of
southeast Nebraska with very stout Div Q in the northwest quadrant.
A 100+ kt south to north running jet streak will be present through
Iowa into Minnesota and will further enhance lift over much of our
area. Colder air will continue to filter in from northwest to
southeast changing any remaining rain to snow through the overnight
hours, except for our far southeast counties near Storm Lake.
Snowfall will be heavy at times during the overnight and early
morning hours Saturday, with strong omega in the dendritic layer and
even hints of elevated CAPE and EPV* above the midlevel
frontogenesis. Snowfall rates of 1-2 inches an hour are certainly
possible with an rumble or two of thunder possible. Additionally,
a very tightly packed pressure gradient will result in strong
north or northeasterly winds, perhaps gusting up to 50-60 mph at
times.

By Saturday afternoon, the upper level low will still be centered
over the MO/NE/IA/KS corner region. Snow will still be falling over
most areas but the main lift will be gradually shifting to the east.
Latest guidance seems to have slowed the ending of the snow some,
and may last into at least the early to mid evening hours (perhaps
longer) across far eastern SD, SW MN, and NW IA. Main energy should
be far enough east that snow should diminish across our entire
area by daybreak Sunday, save but the chance at some very light
snow or flurries across our far eastern counties in NW IA/SW MN.

Impacts: No doubt this storm will have significant impacts to
multiple facets of society. First and foremost, travel will be very
dangerous to impossible across much of the region. White-out
conditions are already occurring in some areas and are expected
everywhere else through the overnight and morning hours Saturday.
Additionally, drifting of snow will prolong the recovery time,
especially in rural areas. Exposed livestock will also be
threatened. Overall, tree and powerline damage should be fairly
limited as ongoing winds should prevent too much snow from
accumulating on the surfaces. The one exception would be if any
location can pick up any sort of icing.

Amounts: Significant snow totals are expected across much of the
area, with a broad area of 8+ looking fairly likely. Certainly
could see several reports of more than a foot of new snowfall
with the heaviest corridor of snow running from south central
South Dakota into the Buffalo Ridge of southwest Minnesota. Lower
amounts of 3-6 inches look more common across portions of
northwest Iowa.

Headlines: Will expand the Blizzard Warnings to the remainder of our
counties that were previously in a Winter Storm Watch, given
snowfall of 3+ inches and strong winds expected. Also extended
the ending time of our existing headlines by 3 hours due to the
slightly slow exit of the system.

.LONG TERM...(Saturday night through Friday)
Issued at 316 PM CDT Fri Apr 13 2018

Due to the impending blizzard, didn't spend much time on the
extended portions of the forecast. With well entrenched and new
snowpack, below normal temperatures will continue into next week.
Our next precipitation chance will arrive late Tuesday into
Wednesday. This very well could be another system to watch as the
ECMWF is cold enough at least some snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 548 PM CDT Fri Apr 13 2018

Widespread IFR and occasional LIFR in heavy snow and blowing snow
tonight through Saturday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 10 PM CDT Saturday for SDZ039-040-054>056-
     060>062-065>070.

     Blizzard Warning until 7 PM CDT Saturday for SDZ038-050-052-053-
     057>059-063-064.

     Blizzard Warning from 1 AM to 10 PM CDT Saturday for SDZ071.

MN...Blizzard Warning until 10 PM CDT Saturday for MNZ071-072-080-097-
     098.

     Blizzard Warning from 10 PM this evening to 1 AM CDT Sunday for
     MNZ081-089-090.

IA...Blizzard Warning from 1 AM Saturday to 1 AM CDT Sunday for
     IAZ002-003-013-014.

     Blizzard Warning from 1 AM to 10 PM CDT Saturday for IAZ001-012-
     020.

     Blizzard Warning from 5 AM Saturday to 1 AM CDT Sunday for
     IAZ021-022-031-032.

NE...Blizzard Warning from 1 AM to 10 PM CDT Saturday for NEZ013-014.

&&

SHORT TERM...Kalin/08
LONG TERM...Kalin
AVIATION...JM
Hazardous weather outlook, Apr 13, 4:24 AM CST, 13 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
524 AM CDT Fri Apr 13 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-141030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
524 AM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will continue to move across the region
Friday morning and afternoon. A strong storm or two with small
hail and locally heavy rain is possible.

A strong late winter storm will impact the area today through
Saturday night, with moderate to heavy snow, and strong north
winds in excess of 30 mph with gusts up to 55 mph.

A blizzard warning is in effect for the area Friday afternoon
into Saturday. The combination of snow and wind will create
significant impacts including infrastructure and travel. Travel
may be extremely difficult to impossible Friday night into
Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy snow and blizzard conditions will continue across the areas
through Saturday night. Travel may be extremely difficult to
impossible Saturday through the day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but any reports will be
appreciated.

In the hours before

Local storm report, Apr 13, 11:31 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 AM     HAIL             6 SSW PARKSTON          43.31N 98.02W
04/13/2018  E1.25 INCH       HUTCHINSON         SD   PUBLIC

            1ST OF 4 HAIL EVENTS TODAY. REMAINDER WERE
            ALL SMALLER THAN DIME SIZE.

0521 AM     HAIL             3 E DELMONT             43.27N 98.09W
04/13/2018  E1.75 INCH       HUTCHINSON         SD   PUBLIC

&&

DELAYED REPORTS FROM EARLY MORNING STORM.
Local storm report, Apr 13, 11:46 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1246 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             9 E WHITE               44.44N 96.46W
04/13/2018  E0.75 INCH       BROOKINGS          SD   TRAINED SPOTTER

1230 PM     HAIL             HENDRICKS               44.50N 96.43W
04/13/2018  E1.00 INCH       LINCOLN            MN   PUBLIC

&&
Local storm report, Apr 13, 12:20 PM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
120 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             FARMER                  43.73N 97.69W
04/13/2018  E0.75 INCH       HANSON             SD   PUBLIC

&&

The radar

The Sioux Falls radar (KFSD), 87 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nobles

When
April 13, 5:25 PM CST
Where
Nobles County, 2.76 mi S of Org
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.540, -95.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753255.